Statin = Lipitor Pain?

Discussion in 'Fibromyalgia Main Forum' started by Denamay, Sep 26, 2005.

  1. Denamay

    Denamay New Member

    I am wondering if any one else has experienced this: I was taking Lipitor for my high cholesterol and it did a good job in lowering it.

    Sometimes when I was away from home for a few days or on vacation, I left the Lipitor behind, and low and behold my fibro let up[a lot].

    Back home and back to my routine the pain was worse again.

    It took some time before I saw the relationship.

    Dr. said "sometimes Lipitor does cause muscle pain" and he took me off Lipitor.

    There was an almost instant lessening of my pain level and it lasted quite a while. Anyone else? Thanks Denamay
  2. abbylee

    abbylee New Member

    I've tried Pravacol and Lescol (sp) and both increased my body aches and pains. I think it's a side effect of that type of drug.



    abbylee
  3. MKlady

    MKlady New Member

    Yep, my FFC doctor said the statin drug increases pain. I finally got my PCP to take me off it and he recommended a newer time-release cholesteral drug. We won't start the new one for several months. I haven't noticed that my pain is any less, but then I'm just coming off an extreme fatigue flair and my pain usually increases as my fatigue decreases.
  4. jhmitch

    jhmitch New Member

    Because of an inherited genetic problem, my cholesterol levels (especially 'bad cholesterol') are very high.

    I took Lipitor for over a year before I finally decided to go off it since it boosted my muscle pain levels to intolerable levels. Like some of you may have experienced, my doctor seemed to be the last one to know about this side effect and he finally (reluctantly, I might add) said I should do a one month trial without Lipitor.

    After going off Lipitor, my pain levels eventually dropped from an 8 to a 4. This doctor then suggested I try Crestor (also a statin drug) which produced the same sort of increased muscle pain. Finally, he prescribed Zetia, which is not a statin drug but also lowers cholesterol. It didn't cause pain but didn't do very much at all so it was discontinued.

    A study on the painful side-effect of statins concluded:
    "Statins such as Lipitor, Mevacor, Zocor, Pravachol and Lescol all lower cholesterol by inhibiting the liver enzyme HMG CoA reductase. Without this enzyme, the liver cannot make its own cholesterol, so the liver removes cholesterol from the blood for use in producing hormones and other cell functions.

    Chazerain, et al., found: 'Although most patients tolerate statins extremely well, a few experience side effects requiring treatment discontinuation. Reported musculoskeletal side effects include myalgia and a few cases of rhabdomyolysis and polymyositis.'"

    Elevated levels of creatinine-phosphokinase (CPK) will be present, indicative of muscle breakdown."

    One of the things stressed by this article was that the more medications a patient is taking, especially for cholesterol control, the greater the chance of some sort of side effect.

    Janice

  5. matthewson

    matthewson New Member

    Have you tried zetia for cholesterol lowering? It is a prescription drug but is not a statin. I had the same reaction to lipitor. First time I took it I had intense muscle pain 45 min later that lasted for hours and I only took 1/2 the tablet!

    I am on Zetia now and it doesn't affect me that way. I will see in a month how well it is working.

    Take care, Sally
  6. nina2

    nina2 New Member

    Yes Lipitor has increased my muscle pain too. It is well known for producing muscle pain in itself much less adding to fibro.

    I continue to take it as with all statin drugs the side affects are the same. The risks of not taking it are greater.

    nina
  7. rrsbaby

    rrsbaby New Member

    I have tried several of the Statin meds. They all gave me more fm muscle pain.

    My cardiologist said the muscle pain is also the first sign of being on the way to liver damage.

    I do not take these anymore. I take pravochol, and nissipan. They work well for me.

    rrsbaby
  8. Denamay

    Denamay New Member

    A good morning to you all!
    Thanks very much for the replies and helpful hints.

    I will look suggestions posted by Sally and rrsbaby.

    To Pam: I have taken COQ10 for more than a year, it is good stuff.

    It is scarey to think all these symtoms are symtomatic of liver breakdown.

    Now I am taking Ezetrol and again my pain symptoms are gradually getting worse.

    Doctor says" there are no muscle pain side effect from Exetrol because it is not a statin," I questain this.

    I am going on vacation later in October and will leave my Ezetrol at home and will see what happens re. pain.

    What happens to chloresterol levels; if one goes off the drugs and takes niacin, fish liver oil and watches their diet?

    I think I will try that, now that my levels is quite good.

    Thanks everyone it's nice to know I am not alone. Love Denamay